Alert archive / Indiana / Gale Watches in 2021

Gale Watch 8, NWS Northern Indiana

October 22, 2021

NWS Northern Indiana issued this gale watch at Oct 22, 2021, 9:48 PM EDT. It took effect at Oct 24, 2021, 7:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 22, 2021, 9:48 PM EDT (01:48 UTC)
In effect from
Oct 24, 2021, 7:00 PM EDT
Expired
Oct 23, 2021, 3:11 PM EDT
In force
Issued by
NWS Northern Indiana

The text

As transmitted.

782 
WHUS73 KIWX 230148
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
948 PM EDT Fri Oct 22 2021

LMZ043-046-231000-
/O.NEW.KIWX.GL.A.0008.211024T2300Z-211025T2100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
948 PM EDT Fri Oct 22 2021

...GALE WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
AFTERNOON...

* WHAT...Northeast winds increasing to 15 to 25 knots with gusts 
  up to 35 knot gales possible.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From Sunday evening through Monday afternoon.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
3 follow-up statements
176 
WHUS73 KIWX 230817
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
417 AM EDT Sat Oct 23 2021

LMZ043-046-231630-
/O.CON.KIWX.GL.A.0008.211024T2300Z-211025T2100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
417 AM EDT Sat Oct 23 2021

...GALE WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY AFTERNOON...

* WHAT...Northeast wind increasing to 15 to 25 knots with gusts 
  up to 35 knot gales possible.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From Sunday evening through Monday afternoon.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
921 
WHUS73 KIWX 231448
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1048 AM EDT Sat Oct 23 2021

LMZ043-046-232300-
/O.CON.KIWX.GL.A.0008.211024T2300Z-211025T2100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1048 AM EDT Sat Oct 23 2021

...GALE WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY AFTERNOON...

* WHAT...Northeast wind increasing to 15 to 25 knots with gusts 
  up to 35 knot gales possible.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From Sunday evening through Monday afternoon.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
761 
WHUS73 KIWX 231911
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
311 PM EDT Sat Oct 23 2021

LMZ043-046-240315-
/O.UPG.KIWX.GL.A.0008.211024T2300Z-211025T2100Z/
/O.NEW.KIWX.GL.W.0008.211024T2300Z-211026T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
311 PM EDT Sat Oct 23 2021

...GALE WARNING IN EFFECT FROM 7 PM SUNDAY TO 8 PM EDT MONDAY...

* WHAT...Northeast winds 15 to 25 kt with gusts up to 35 kt and
  waves 4 to 7 ft expected.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From 7 PM Sunday to 8 PM EDT Monday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale watch went out at Oct 22, 7:35 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Oct 22, 7:35 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
735 PM EDT Fri Oct 22 2021

.SYNOPSIS...
Issued at 653 PM EDT Fri Oct 22 2021

Patchy drizzle and scattered light showers will end overnight.
Otherwise, dry and cool conditions will prevail through Saturday
before a low pressure system brings periods of rain Sunday into
Monday.

&&

.SHORT TERM...(Late This Afternoon through Saturday)
Issued at 230 PM EDT Fri Oct 22 2021

Cool and mainly cloudy conditions will remain the story into tonight
as the area remains in broad cyclonic wnw flow. Weak ascent
associated with a low amplitude shortwave embedded in this flow does
move through this afternoon and evening. Low chances for
measurable light showers or drizzle with this wave will be favored
south of US 30 near a weak low level boundary, and close to Lake MI
where some lake enhancement is possible.

Retreat of the low level thermal trough, and influx of drier air
in wake of tonight's shortwave, may allow for low clouds to thin
out from west to east on Saturday as high pressure briefly noses
in from the nw. This should allow for a slightly milder day with
highs in the mid-upper 50s in most locations, though there is some
potential for clouds to linger longer than modeled.

&&

.LONG TERM...(Saturday Night through Friday)
Issued at 230 PM EDT Fri Oct 22 2021

The long term continues to look wet/active as several low pressure
systems track through the region. The first system of east pacific
origins develops over the Central Plains Sunday, slowly weakening
east through central/northern IN/OH on Monday under lingering
northern Great Lakes blocking. Rain should arrive from sw to ne late
Saturday night into Sunday within the leading elevated warm front
and moisture plume arcing newd into the southern Great Lakes. This
baroclinic zone then lingers overhead into Sunday night with low
pressure then tracking through on Monday with periods of rain, and
perhaps a few thunderstorms. The heaviest rainfall is still favored
for later Sunday and Sunday night, though where exactly the swath of
2" plus rain totals sets up is still uncertain at this forecast
range. Areas that see these heavier totals could experience some
minor river/lowland flooding into early next week. Remaining cool
otherwise as ene flow likely locks in at the surface for much of
the event.

Ridging both aloft and the surface does look to briefly bring dry
and warmer conditions on Tuesday behind this system. Periodic rain
chances return mid-late week as the next system develops
northeast into the Great Lakes region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 651 PM EDT Fri Oct 22 2021

A diffuse and discombobulated pattern will persist overnight with
patchy drizzle and scattered showers early as a low pressure area
lingers near James Bay. Somewhat drier air will spread into the
area for early Saturday and should help scattered out lower
clouds. Mentioned a brief/TEMPO group early in the TAF for
lingering lower clouds based on the latest obs and trends;
otherwise, kept conditions VFR.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.

&&

SYNOPSIS...Steinwedel/Skipper
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Oct 22, 2:22 PM EDT, 7 hours 26 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
222 PM EDT Fri Oct 22 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-231830-
La Porte-St. Joseph-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton-Kosciusko-Whitley-Allen-White-Cass-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-Branch-
Hillsdale-Williams-Defiance-Henry-Paulding-Putnam-Van Wert-
222 PM EDT Fri Oct 22 2021 /122 PM CDT Fri Oct 22 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Widespread showers and a few embedded thunderstorms are expected
Sunday through Monday. Areas of moderate to locally heavy rainfall
are likely with many rivers expected to see at least some rises
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-231830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
222 PM EDT Fri Oct 22 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Conditions may become hazardous for small craft late Sunday into
Monday.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 2:29 PM EDTFlood WatchIWXAllen, Cass, DeKalb, Elkhart, Fulton, Huntington and 11 more37 hr
Oct 23, 3:11 PM EDTGale WarningIWX53 hr
Oct 23, 2:41 PM EDTFrost AdvisoryIWXWilliams17 hr

Nearby

Gale Watches in Indiana, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.